Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 259, NWS Des Moines, IA

August 20, 2014Adair County, Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2014, 4:34 AM CDT for Adair County, Madison County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2014, 4:34 AM CDT (09:34 UTC)
Expired
Aug 20, 2014, 5:15 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Adair County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 67 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WUUS53 KDMX 200934
SVRDMX
IAC001-121-201015-
/O.NEW.KDMX.SV.W.0259.140820T0934Z-140820T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
434 AM CDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN ADAIR COUNTY IN SOUTHWEST IOWA...

* UNTIL 515 AM CDT

* AT 434 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  SOUTHEAST OF GREENFIELD...MOVING EAST AT 30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  WINTERSET...ST. CHARLES...TRURO...ORIENT...PATTERSON...EAST PERU
  AND MACKSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4116 9441 4129 9441 4137 9381 4116 9382
TIME...MOT...LOC 0934Z 267DEG 25KT 4124 9427 

HAIL...1.25IN
WIND...<50MPH

$$

LEE
2 follow-up statements
018 
WWUS53 KDMX 200951
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
451 AM CDT WED AUG 20 2014

IAC001-121-201015-
/O.CON.KDMX.SV.W.0259.000000T0000Z-140820T1015Z/
MADISON IA-ADAIR IA-
451 AM CDT WED AUG 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHWESTERN MADISON AND SOUTHEASTERN ADAIR COUNTIES...

AT 451 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF GREEN VALLEY LAKE...OR 12 MILES NORTHEAST OF CRESTON...MOVING
SOUTHEAST AT 25 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
WINTERSET...ORIENT AND MACKSBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4116 9441 4129 9441 4134 9401 4116 9391
TIME...MOT...LOC 0951Z 295DEG 23KT 4119 9420 

HAIL...1.25IN
WIND...<50MPH

$$

LEE
689 
WWUS53 KDMX 201011
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT WED AUG 20 2014

IAC001-121-201021-
/O.EXP.KDMX.SV.W.0259.000000T0000Z-140820T1015Z/
MADISON IA-ADAIR IA-
511 AM CDT WED AUG 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN ADAIR COUNTIES WILL EXPIRE AT 515 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4116 9441 4129 9441 4134 9401 4116 9391
TIME...MOT...LOC 1009Z 267DEG 25KT 4119 9420 

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:09 AM CDT, 25 minutes earlier.

Area forecast discussion, Aug 20, 4:09 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
409 AM CDT WED AUG 20 2014

.SHORT TERM /TODAY/...
ISSUED AT 405 AM CDT WED AUG 20 2014

AS ANTICIPATED ELEVATED THUNDERSTORMS HAVE FORMED IN A BROKEN BAND
ACROSS SOUTHERN/SOUTHWESTERN IOWA EARLY THIS MORNING...ALONG THE
NOSE OF THE VEERING LOW LEVEL JET AND WITHIN A REGION OF THETA E
ADVECTION ALOFT. A FEW STORMS WILL LIKELY PRODUCE SOME HAIL BUT NO
ORGANIZED SEVERE WEATHER IS EXPECTED. THIS ACTIVITY WILL PERSIST FOR
THE NEXT SEVERAL HOURS AS IT SLOWLY DRIFTS NORTHEAST TOWARD CENTRAL
IOWA...THEN GRADUALLY FADE LATER THIS MORNING WITH MOSTLY DRY
CONDITIONS ANTICIPATED BY THE AFTERNOON. CONCURRENTLY...AN EFFECTIVE
WARM FRONT IN THE FORM OF A SURGE OF WARMER AND MORE MOIST AIR WILL
MOVE IN FROM THE SOUTHWEST TODAY...RESULTING IN SULTRY CONDITIONS
ACROSS MUCH OF OUR AREA BY LATER TODAY. HEAT INDEX VALUES WILL TOP
OUT NEAR 100 DEGREES FROM AROUND THE I-80 CORRIDOR SOUTHWARD THUS NO
ADVISORY IS WARRANTED AT THIS TIME.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
ISSUED AT 405 AM CDT WED AUG 20 2014

PRECIP TRENDS WILL BE THE PRIMARY FORECAST CONCERN RIGHT ON INTO
NEXT WEEK...BUT UNFORTUNATELY DETAILS WILL BE HARD TO COME BY.
GENERAL PATTERN CHANGES LITTLE WITH PERSISTENT WRN CONUS TROUGH/ERN
RIDGE SCENARIO AS PNA INDEX CONTINUES TO LOWER. THIS LEAVES IA IN
PROLONGED SW FLOW ALOFT WITH SURFACE FEATURES REACHING THE STATE
LATER THIS WEEK AND MOVING LITTLE INTO NEXT WEEK.  CONVECTION FOR
THE NEXT FEW DAYS WILL MAINLY BE NOCTURNAL WITH LITTLE CONVERGENCE
OR LARGER SCALE FORCING.  WARM/THETA-E ADVECTION SURGE WILL PUSH
THROUGH TONIGHT WITH WEAKER THERMODYNAMIC FORCING THU NIGHT. WITH
BAROCLINIC ZONE ADVANCING NE...THIS WILL LEAVE IA IN A VERY WARM AND
HUMID AIRMASS WITH HIGHS IN THE UPPER 80S/LOWER 90S. PEAK HEAT
INDICES WILL BE PUSHING ADVISORY CRITERIA...JUST OVER 100F...BUT NOT
QUITE THERE SO WILL CONTINUE MENTION IN THE HWO.

BY THE WEEKEND AND EARLY NEXT WEEK SURFACE BOUNDARY SHOULD ADVANCE
MORE SOUTH AND EAST INCREASING THE POTENTIAL FOR PEAK
HEATING/SURFACE BASED CONVECTION. SURFACE FEATURES SHOULD LINGER
THROUGH THE END OF THE VALID PERIOD WITH A PROLONGED MENTION OF
POPS. BETTER SYNOPTIC FORCING WITH WRN TROUGH FINALLY ADVANCES FAR
ENOUGH EAST TO INCREASE POPS AND PRECIP COVERAGE BY TUE...BUT BEST
SENSIBLE WEATHER REFLECTION SEEMS JUST BEYOND THE CURRENT VALID
PERIOD TUE NIGHT INTO WED.

THE AIRMASS WILL BE FAVORABLE FOR LOCALLY HEAVY RAINS THROUGH THE
ENTIRE PERIOD WITH QUITE FAVORABLE ELEVATED K INDICES...WARM CLOUD
DEPTHS AND PWS.  HAVE STARTED WITH HEAVY RAIN MENTION NORTH
TONIGHT...BUT ADDITIONAL WORDING MAY NEED TO BE ADDED WITH LATER
PACKAGES. NE HALF OF THE FORECAST AREA REMAINS QUITE DRY...SO NO
HEADLINES FOR NOW UNTIL CONFIDENCE OF HEAVY RAIN LOCATIONS AND
MORE FAVORABLE ANTECEDENT MOISTURE CONDITIONS BECOME BETTER
PHASED. SEVERE POTENTIAL WILL REMAIN ELEVATED AS WELL DUE TO THE
DEGREE OF INSTABILITY AND AT LEAST MARGINAL EFFECT SHEAR...BUT
THERE DOES NOT APPEAR TO BE ANY PARTICULAR PERIOD TO FOCUS ON
BESIDE MARGINAL INCREASE FROM THE WEEKEND ON DUE TO BOUNDARY
INTERACTIONS. WILL KEEP BROAD MENTION OF BOTH THREATS GOING IN
THE HWO.

&&

.AVIATION...20/06Z
ISSUED AT 1134 PM CDT TUE AUG 19 2014

BOUNDARY WILL LIFT ACROSS IOWA THROUGH WEDNESDAY...THIS WILL BRING
CHANCES FOR SHRA/TSRA TO SITES...PRIMARILY SOUTHERN SITES
THROUGHOUT THE PERIOD. BEST CHANCES WILL COME BEFORE 12Z...BEFORE
DECREASING. HAVE INCLUDED VC MENTION AT KFOD/KDSM/KOTM. NORTHERN
SITES WILL LIKELY SEE BR/FG NEAR 12Z GIVEN AMPLE LOW LEVEL
MOISTURE. MVFR...IFR OR LOWER CEILINGS AND VISIBILITIES WILL BE
POSSIBLE AT TIMES AT SITES THROUGH 12Z BEFORE IMPROVING QUICKLY
AFTER 12Z. WINDS WILL BECOME SOUTHERLY AND CONDITIONS WILL REMAIN
VFR THROUGH REMAINDER OF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...SMALL
AVIATION...AWB
Hazardous weather outlook, Aug 19, 3:27 PM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT TUE AUG 19 2014

IAZ004>007-015>017-023>028-035>039-049-050-062-202030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
327 PM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

AREAS OF FOG ARE LIKELY TO DEVELOP TONIGHT. THE FOG MAY BECOME
LOCALLY DENSE WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODIC THUNDERSTORMS ARE ANTICIPATED WEDNESDAY THROUGH MONDAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE. THE PROBABILITY OF SEVERE
WEATHER IS LOW...HOWEVER THE BEST CHANCES WILL BE WEDNESDAY NIGHT
AND AGAIN OVER THE WEEKEND. LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH AN OF THE THUNDERSTORMS.

HEAT INDICES WILL RISE INTO THE LOW TO MID 90S
TUESDAY...WEDNESDAY...AND THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ033-034-044>048-057>061-070>075-081>086-092>097-202030-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
327 PM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT TONIGHT.
AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL IS POSSIBLE.
LOCALLY HEAVY RAINFALL MAY OCCUR AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODIC THUNDERSTORMS ARE ANTICIPATED WEDNESDAY THROUGH MONDAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE. THE PROBABILITY OF SEVERE
WEATHER IS LOW...HOWERVER THE BEST CHANCES WILL BE WEDNESDAY
NIGHT AND AGAIN OVER THE WEEKEND. LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH AN OF THE THUNDERSTORMS.

HEAT INDICES WILL RISE INTO THE UPPER 90S TO JUST OVER 100 DEGREES
TUESDAY...WEDNESDAY...AND THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 20, 3:35 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
335 AM CDT WED AUG 20 2014

IAZ057>059-070>072-082-083-201000-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-UNION-CLARKE-
INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...
CRESTON...OSCEOLA
335 AM CDT WED AUG 20 2014

...SCATTERED THUNDERSTORMS PRODUCING HEAVY RAIN AND HAIL...

SCATTERED THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING AND WILL
PERSIST THROUGH SUNRISE. A FEW OF THESE STORMS WILL PRODUCE PENNY
TO NICKEL SIZED HAIL...ALONG WITH LOCALLY HEAVY RAIN THAT COULD
RESULT IN PONDING OF WATER AND MINOR FLOODING OF LOW LYING AREAS.

LEE
Local storm report, Aug 20, 4:30 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CDT WED AUG 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             DE SOTO                 41.53N 94.01W
08/20/2014  E1.25 INCH       DALLAS             IA   PUBLIC

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:59 AM CDTSevere Thunderstorm WarningDMXJasper, Polk31 min
Aug 20, 6:10 AM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.